Discrete Mathematics & Theoretical Computer Science, Vol 12, No 2 (2010)

Font Size:  Small  Medium  Large

Tiling Periodicity

Juhani Karhumaki, Yury Lifshits, Wojciech Rytter


We contribute to combinatorics and algorithmics of words by introducing new types of periodicities in words. A tiling period of a word w is partial word u such that w can be decomposed into several disjoint parallel copies of u, e.g. a ⋄ b is a tiling period of aabb. We investigate properties of tiling periodicities and design an algorithm working in O(n log(n) log log(n)) time which finds a tiling period of minimal size, the number of such periods and their compact representation. The combinatorics of tiling periods differs significantly from that for classical full periods, for example unlike the classical case the same word can have many different primitive tiling periods. We consider also a related new type of periods called in the paper multi-periods. As a side product of the paper we solve an open problem posted by T. Harju.

Full Text: PDF PostScript